Ohio, 2022Damaging Wind in Ohio, August 3, 2022
August 3, 2022 · NWS CLE · 1 event in 1 county or zone
During the evening of the 3rd through wee hours of the 4th, Lake Erie and northern Ohio were located in the warm sector of an occluded surface low that moved northeastward from southeastern Hudson Bay to far-northern Quebec. A compact cluster of multicell thunderstorms in vicinity of an eastward-moving pre-cold frontal surface trough generated a peak severe wind gust at Toledo Express Airport as…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of the 3rd through wee hours of the 4th, Lake Erie and northern Ohio were located in the warm sector of an occluded surface low that moved northeastward from southeastern Hudson Bay to far-northern Quebec. A compact cluster of multicell thunderstorms in vicinity of an eastward-moving pre-cold frontal surface trough generated a peak severe wind gust at Toledo Express Airport as the storms impacted portions of northwest Ohio. These storms encountered weak to moderate MUCAPE, moderate to strong DCAPE, and moderate effective bulk shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 3:16 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 3, 3:16 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
416 PM EDT Wed Aug 3 2022
.SYNOPSIS...
A cold front will move southeast to southern Ontario, Canada by
Thursday morning and become nearly stationary. A weak wave of low
pressure is expected to move northeast along the front through the
Ohio Valley Thursday afternoon. Weak high pressure will move
southeast across the area to the western slopes of the Appalachian
Mountains by Saturday. This will force a warm front northeast across
the area and become nearly stationary north of the area Saturday
night. Another weak area of low pressure is expected to move
northeast through the Ohio Valley Sunday.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Strong warm air advection continues to take place this
afternoon in the warm sector. A cold front is approaching from
the northwest toward the area and will continue to force showers
and thunderstorms to develop ahead of the front. Severe
thunderstorm watches have been issues west of the local area at
this time. This activity is expected to advance east toward the
local area this afternoon and evening but should weaken with
time. Loss of day time heating, interacting with the weak upper
level and surface ridges over the area, and slightly drier air
to the east should aid in weakening the activity. Also, with
cold front becoming nearly stationary, loss of lift from that
feature should keep activity mostly west. An upper level trough
is progged to move into the area tonight and will slow in
forward motion as well. This should set up an axis for a wave of
low pressure at the surface to move northeast along the
stationary front Thursday afternoon. At the time the surface low
arrives, Gulf of Mexico moisture plume arrives northeast into
the local area. Looking at potential for locally heavy rain
Thursday night as warm cloud depth approaches 12,000 feet and
precipitable water values hover at or near 2.0 inches. Model
soundings indicate somewhat weak mean wind flow. Will likely
need to monitor for flooding; especially if expected slow moving
thunderstorms materialize across the area. Model soundings even
support minimal CAPE Thursday night along with much of the
southeast portions of the forecast area under the right rear
quad of the upper level jet. Otherwise, main relief from the
heat will result from cloud cover and rain threat from close
proximity to the front and advancing low pressure from the
southwest.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As we head into the short term period on Friday morning, we
will be monitoring the progress of overnight showers and
thunderstorms. These may be ongoing across southern and eastern
portions of the forecast area but overall thinking is that some
larger scale subsidence will limit chances of precipitation in
the morning, especially behind this activity across NW Ohio. By
afternoon, daytime heating will become a factor with ML Cape
values of 800-1600 J/kg. The airmass remains rather moist,
although PW values do come down a quarter inch or more from
Friday. Aside from perhaps some upper level support in the east,
there will be less forcing for thunderstorm initiation on
Friday. Lake breezes or flow off Lake Erie is expected to result
in some low level convergence across both North Central Ohio
and Northeast Ohio. These locations along with the southeastern
counties that may be holding onto a little better moisture will
feature the highest pops of 50-60 percent on Friday. Cloud cover
will help to keep temperatures across all but NW Ohio near
normal values for early August.
By Saturday, heights are climbing aloft again and mid-level warm air
will have an impact on coverage of showers and thunderstorms.
Dewpoints remain in the lower 70s and expect to see a few scattered
showers or thunderstorms with high pressure to the east and will
carry a 20-40 percent pop. The warming trend resumes with
temperatures in the mid-upper 80s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Warm and muggy conditions will continue into Sunday with
potential for additional scattered showers and thunderstorms.
The strength of the cap remains somewhat of a question but will
carry low end pops for another day. Model spread increases by
Monday with respect to timing of an upper level shortwave moving
through the flow aloft. This feature will force a cold front
south across the area during the Monday/Tuesday time frame and
pops will need to be adjusted during this time frame.
Temperatures will trend cooler behind the front by mid-week.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
A cold front will approach from the northwest tonight and will
then become nearly stationary just northwest of the local area.
A line of showers and thunderstorms are expected to move east
toward the area this evening and should arrive in Toledo around
00Z and Findlay around 01Z. They do weaken with time as they
interact with the high pressure to the east and should only make
it to about Cleveland and Erie and only VCSH to Mansfield.
Otherwise, Akron-Canton and Youngstown will remain dry.
Anticipating high base ceilings through the rest of the forecast
period until 18Z. Beyond 18Z at Cleveland, expecting more
showers and thunderstorms to move into the area in the afternoon
tomorrow. Otherwise, ceilings and visibilities should be no
worse than MVFR through the period in the thunderstorms.
Outlook...Non-VFR possible with widely scattered showers and
thunderstorms through Friday evening. Non-VFR possible again
Saturday afternoon through Monday in showers and thunderstorms.
&&
.MARINE...
Southerly flow of 10-20 knots will continue this evening ahead of a
cold front. The flow is likely to get disrupted as a broken band of
showers and thunderstorms cross Lake Erie overnight. A weak frontal
boundary will cross the lake on Thursday with the flow shifting
onshore east of Cleveland before the front tends to dissipate late
in the day. Showers and thunderstorms are possible again on
Thursday. Lake breezes with onshore flow expected Friday but overall
good marine conditions expected heading into the weekend.
Southwesterly flow will increase to 10-15 knots by Sunday ahead of
the next front that will settle south across Lake Erie late Monday.
No Small Craft Advisories are expected through early next week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>009-
017>019-027-028-036-037.
PA...None.
MARINE...None.
&&
SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Lombardy
MARINE...KECHazardous weather outlook, Aug 3, 3:33 AM EST, 14 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
433 AM EDT Wed Aug 3 2022
LEZ061-144>149-164>169-040845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
433 AM EDT Wed Aug 3 2022
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ008-009-017>019-027-028-036-037-040845-
Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Morrow-
433 AM EDT Wed Aug 3 2022
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and thunderstorms may produce localized flash
flooding Thursday into Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>014-020>023-029>033-038-047-089-PAZ001>003-040845-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
433 AM EDT Wed Aug 3 2022
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and thunderstorms may produce localized flash
flooding Thursday into Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006-007-040845-
Lucas-Wood-Ottawa-
433 AM EDT Wed Aug 3 2022
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A line of thunderstorms moving in from lower Michigan this evening
may produce strong winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous showers and thunderstorms may produce localized flash
flooding Thursday into Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142-143-162-163-040845-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
433 AM EDT Wed Aug 3 2022
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
A line of thunderstorms moving in from lower Michigan this evening
may produce strong winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 3, 5:35 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
635 PM EDT Wed Aug 3 2022
OHZ003-006-032315-
Wood OH-Lucas OH-
635 PM EDT Wed Aug 3 2022
...Strong thunderstorms will impact portions of Wood and Lucas
Counties through 715 PM EDT...
At 635 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Swanton to near Holgate.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Toledo, Bowling Green, Swanton, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, Holland, Weston, Maumee,
Ottawa Hills, Walbridge, Pemberville, Millbury, Haskins, Luckey and
Grand Rapids.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4172 8388 4173 8347 4171 8347 4171 8345
4170 8346 4169 8344 4170 8344 4169 8343
4169 8338 4162 8342 4147 8341 4130 8350
4122 8388
TIME...MOT...LOC 2235Z 245DEG 29KT 4167 8383 4126 8404
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GaruckasThunderstorm Wind, Lucas
- When
- August 3, 5:37 PM EST
- Where
- Lucas County, (Tol)toledo Express
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.580, -83.800
Toledo Express Airport ASOS recorded a peak gust of 58 mph from a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035548.